Nebraska, 2006

Winter Storm in Nebraska, March 19 to 21, 2006

March 19 to 21, 2006 · NWS OAX · 28 events in 28 counties and zones

A prolonged period of snow, occasionally heavy, fell across much of eastern Nebraska and southwest Iowa from very early Sunday morning 3/19/06 into early Tuesday morning the 21st. The snow was accompanied by gusty east to northeast winds which created significant blowing and drifting snow, especially west of a Lincoln to West Point line.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A prolonged period of snow, occasionally heavy, fell across much of eastern Nebraska and southwest Iowa from very early Sunday morning 3/19/06 into early Tuesday morning the 21st. The snow was accompanied by gusty east to northeast winds which created significant blowing and drifting snow, especially west of a Lincoln to West Point line. East of that line the snow was occasionally mixed with sleet, freezing drizzle and even light rain Sunday and Sunday night. Total snowfall of 20 to 25 inches was common from around Columbus and Schuyler to the Norfolk, Albion and Neligh areas, with some unofficial totals of 28 to 30 inches reported. Amounts of 10 to 20 inches were recorded west of a line from Beatrice to Lincoln to Omaha then into Monona county Iowa. Snow totals southeast of that line decreased gradually, and only 2 to 4 inches was reported from around Falls City, in the southeast corner of Nebraska, toward Shenandoah and Clarinda in southwest Iowa.The precipitation for the first part of the event, from Sunday into midday Monday, was mainly driven by warm air advection. Then by Monday afternoon an upper level system caused surface low development over Oklahoma which then tracked across the Missouri and Arkansas area by Tuesday morning.The snow began just after midnight Sunday the 19th along and west of a Lincoln to West Point line and by 7 am Sunday most areas had received 2 to 4 inches. Very dry low level air feeding into the system greatly reduced the snowfall from near the Missouri River east into western Iowa and little or no measurable snow had yet fallen as of 7 am Sunday. By mid morning Sunday accumulating snow had pushed to the Missouri River with 1 to 3 inches recorded as far east as the Omaha area. However, the above mentioned dry air would continue to cause periodic lapses in accumulating snow for the counties bordering the Missouri River in Nebraska south of Tekamah and for much of Southwest Iowa. That in turn allowed for somewhat brighter afternoon skies Sunday and Monday along with temperatures that managed to climb to freezing or a little warmer. Thus, there was much melting of the snow on roads and sidewalks, especially on treated ones, during the daylight hours. Snow intensities increased Sunday night across most areas and by 7 am Monday morning total snowfall varied from 6 to 15 inches along and west of a Lincoln to Schuyler to Bloomfield line, with the higher amounts along and west of a Columbus to Niobrara line. Snow totals east of that area were in the 2 to 6 inch range except for generally an inch or less from the southeast corner of Nebraska into portions of west central Iowa northeast of Council Bluffs. Snow continued accumulating Monday afternoon over much of the area...except near and east of the Missouri River where brighter skies and slightly warmer temperatures held back accumulations. Monday night and Tuesday morning saw the heavier accumulating snow finally shift east to those counties in Nebraska and Iowa bordering the Missouri River. Much of the snow then finally ended mid Tuesday morning.Even though many roads west of a Lincoln to West Point line were closed for a time by Monday afternoon, including Interstate 80 west of Lincoln, travel from extreme eastern Nebraska into much of southwest Iowa was not affected too much. The closing of Interstate 80 caused extensive traffic problems early Tuesday in the Lincoln area as west bound traffic tried to exit the Interstate and onto west bound roads and Highways. This, in turn, forced the closure of west bound Highway 6 out of Lincoln.The heavy snow or resulting melting snow caused several buildings to collapse. In Fairbury a large industrial building collapsed late Wednesday March 22 causing nearly $1 million in damage. Near Humphrey melting snow Tuesday caused a power pole to tip or wires to stretch sparking an outbuilding fire. A metal beam twisted on a Neligh buisness causing some damage. A roof collapsed in the Newman Grove area damaging vehicles and other items at a lumber store. Awnings collapsed in the Norfolk area.In addition...many schools cancelled classes both Monday and Tuesday and some even stayed closed Wednesday. Over 400 schools were reported closed in Nebraska at one time or another.Heavier storm total snowfall...in some cases these were 48 hour or more amounts...included...25 inches at Lorretto, 24 inches in Madison, 23 inches in Albion, 22 inches at Elgin, 19 to 20 inches in the Schuyler and Columbus areas as well as in Oakdale. At official climate sites over the region, storm totals included 17.5 inches in Norfolk, 9.1 at Lincoln, 9.2 at Omaha Eppley and 13 inches at the NWS in Valley. Heavier totals in western Iowa included 12 inches near Little Sioux, 10 inches near Castana, 9 inches in Underwood and 6 to 8 inches from Logan to Onawa and Mapleton. Some of these totals were affected by either blowing and drifting, western sections, or by paritally melting from underneath eastern and southern locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 19, 3:26 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 19, 3:26 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 PM CST SUN MAR 19 2006

...MAJOR WINTER STORM TO IMPACT THE AREA THROUGH TUE MORNING...

.DISCUSSION...

SYNOPSIS...12Z SUBJECTIVE UPPR AIR ANLYS INDCD DEEP UPPR LVL TROF
OVR THE WRN US. MAIN SHRTWV OF INTEREST WAS LOCATED OVR SERN CA
ASSOCIATED WITH A 90 M H5 HEIGHT FALL AT KTUS. AHEAD OF THE MAIN
WAVE...WEAK SHRTWV TROFS WERE NOTED OVR TX AND OVR NEB. AT H85
RIDGE AXIS FM MN SWD INTO ERN MO HAD RMND NRLY STNRY OVERNIGHT
WITH A LO OVR UT. A VRY SHRP GRADIENT TO THE MOISTURE WAS NOTED FM
SE SD INTO WRN MO. 20Z OBJECTIVE MSAS ANLYS INDCD LO PRES
DEEPENING OVR ERN NM WITH THE SFC RIDGE FM WRN MN SWD INTO ERN IL.
KOAX 88-D CONT TO INDC AREAS OF -SN OR -PL OVR THE WRN FA WITH
MAINLY DRY CONDITIONS OVR SW IA.

FORECAST...LATEST NUMERICAL MODELS SEEM CONSISTENT IN THE EVOLUTION
OF THE DYNAMICS OF THE ONGOING STORM SYSTEM. THE MAIN DIFFS IN THE
GFS/NAM ARE IN THE MOISTURE FIELDS...WHICH OF COURSE TRANSLATES TO
THE QPF FIELDS. VRY BROAD AND DEEP WAA WL CONT THRU THE EVNG HOURS
OVR OUR FA...WHICH SHLD LEAD TO A CONTINUED OCCASIONAL -SN AND EVEN
SOME -PL MIXED IN. ACCUMULATIONS THIS EVNG ARE NOT EXPECTED TO BE
VRY SIG DUE TO THE SCT NATURE OF THE PRECIP AND MELTING. PRECIP WL
LIKELY DECREASE FOR A TIME ALNG THE MO RVR AND CONT DRY INTO SW IA
FOR THIS EVNG AS FLOW AT H85 AND BELOW BEGINS TO BACK TO A MORE ERLY
DIRECTION AND DRIER AIR GETS PULLED IN FM IA. AFTN MIDNIGHT...UPPR
LVL Q-G FORCING SLOWLY STARTS TO MV IN TO THE FA FM THE SW...BUT
CONTD WAA WL STILL BE THE MAIN PLAYER. WL LIKELY ONCE AGAIN SEE AN
EXPANDING AREA OF PRECIP OVR KS/WRN NEB BY MIDNIGHT...WHICH SHLD MV
INTO THE FA AFTR MIDNIGHT. WITH THE SUN GONE...SHLD SEE
ACCUMULATIONS PICK UP OVR THE AREA WITH PRECIP BEING ALL SN BY THEN
TOO. AS WE GET INTO MON THE GFS SEEMS TOO AGGRESSIVE IN PULLING
DRIER AIR FM THE IA TO OUR FA. ALTHOUGH THIS DRIER AIR MAY REALLY
AFFECT OUR IA COUNTIES IN THE MRNG...STG AND DEEP DYNAMICS SEEN IN
THE H5-3 DIV Q FIELDS AND GOOD PV ADVECTION SHLD OVERCOME THE DRY
AIR. THIS WL LEAD TO AN EXPANDING AREA OF SN...ALNG WITH SOME +SN FM
ALBION TO BLAIR AND POINTS SWD BY EARLY AFTN. THIS THINKING IS
SUPPORTED BY THE 09Z SREF AND OTHER OPERATIONAL MODELS. THE HEAVIEST
OF THE SN MAY ACTUALLY OCCUR ARND 00Z TUE WHEN THE Q-G FORCING...H7
FRONTOGENESIS AND A DEEP THRML PROFILE IN THE DENDRITIC LAYER ALL
OCCUR. SNOWFALL THRU THE DAY WL CONT TO BE HAMPERED BY A VRY WRM
GRND AND A MARCH SUN...AND WL HAVE LESS ACCUMULATIONS THAN
STRAIGHT QPF WLD INDICATE FOR THIS REASON...BUT AS WAS SEEN THIS
MRNG...SNOW RATES OF ARND AN INCH PER HOUR WL CERTAINLY
ACCUMULATE AND WE SHLD EASILY SEE THAT...WITH RATES EVNG HIGHER
THAN THAT DRNG THE LATE AFTN AND EVNG. IN ADDITION TO THE
+SN...H85 WNDS OF 50+ KTS ARE PROGGED. HOWEVER...MIXNG THESE WNDS
TO THE SFC IS NOT LIKELY DUE TO THE FACT THAT LO LVL CAA IS NOT
INTENSE AND 1000 TO 850 MB LAPSE RATES ARE ONLY ARND 6 C/KM. WE WL
LIKELY SEE SOME GUSTS ARND 30 MPH WITH SOME BLOWING SN POSSIBLE.
SN WL SLOWLY TAPER OFF FM W TO E ACRS THE FA LATE MON NIGHT INTO
TUE MRNG...BUT DID EXTEND THE LIKELY POPS INTO MRNG ON TUES. DID
NOT MAKE TO MANY CHANGES TO THE GOING HEADLINES...BUT DID ADD A
FEW COUNTIES TO THE WRNG OVR NE NEB...ISSUED A WNTR WX ADVRY FOR
W-CNTRL IA AND EXTENDED ALL WRNGS/ADVRYS EXCEPT OUR FAR NW CWA TO
12Z TUE. SEE OMAWSWOAX FOR THE LATEST ON HEADLINES.

EXTENDED...MAIN FORECAST CHALLENGE DURING THIS TIME WILL CONTINUE TO
BE TEMPERATURES WITH SIGNIFICANT SNOWPACK EXPECTED ACROSS THE AREA.
THERE STILL APPEARS TO BE ANOTHER TROUGH OF LOW PRESSURE MOVING
THROUGH THE REGION FROM WEST TO EAST WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING. THE ECMWF WAS A BIT SLOWER WITH THIS SYSTEM...WITH
THE GFS SLIGHTLY MORE PROGRESSIVE. OF NOTE...THE 12Z MODELS WERE
TAKING A THE LOW JUST A BIT FURTHER SOUTH...BUT STILL AFFECTS MOST
OF OUR CWFA. THUS...WILL MAINTAIN A CHANCE OF SNOW DEVELOPING
WEDNESDAY AFTERNOON WITH THE BEST CHANCE DURING THE WEDNESDAY NIGHT
PERIOD ACROSS THE SOUTHERN CWFA. IT/S A FAIRLY QUICK MOVING SYSTEM
BUT STILL HAS THE POTENTIAL TO PRODUCE AN INCH OR TWO OR SNOW BASED
ON CURRENT TRENDS. THERE MAY BE SOME LINGERING FLURRIES EARLY
THURSDAY BUT THE ACCUMULATING SNOWFALL WILL BE OVER.

WITH REGARD TO TEMPERATURES...HAVE MAINTAINED BELOW MEX VALUES WITH
THE COLDEST NIGHT STILL APPEARING TO WEDNESDAY MORNING WHEN TEMPS
COULD BOTTOM OUT FROM 10 TO 15 DEGREES. HAVE ALLOWED FOR A VERY SLOW
WARMUP THROUGH THE REMAINDER OF THE WEEK. EARLIER MODELS WERE STILL
SHOWING SOME RIDGING DEVELOPING ACROSS THE CENTRAL PLAINS FOR THE
WEEKEND WHICH COULD BOOST TEMPS INTO THE 40S BY SATURDAY AND EVEN
THE 50S FOR SUNDAY. HOWEVER...THE 12Z GFS MAY BE TAKING THE FORECAST
IN A NEW DIRECTION WITH COOLER READINGS EXPECTED. THE EVOLUTION OF
AN UPPER CLOSED LOW MOVING SOUTH OUT OF THE GREAT LAKES COULD
INHIBIT THE WARMUP...BUT THAT/S SOMEWHAT OF A DEPARTURE FROM CURRENT
THINKING. FOLLOWING THE WARMER SOLUTION FOR TEMPERATURES...SNOW MELT
WILL OBVIOUSLY COME INTO PLAY WITH PATCHY DENSE FOG OR STRATUS
LIKELY DEVELOPING UNDER THE SURFACE RIDGE BY FRIDAY THROUGH SUNDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR NEZ042-NEZ043-
     NEZ044-NEZ045-NEZ050-NEZ051-NEZ052-NEZ053-NEZ065-NEZ066-
     NEZ067-NEZ068-NEZ078-NEZ088-NEZ089-NEZ090-NEZ091-NEZ092-
     NEZ093.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ032-
     NEZ033-NEZ034.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST TUESDAY
     FOR NEZ032-NEZ033-NEZ034.

     WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR NEZ011-NEZ016-
     NEZ017-NEZ030-NEZ031.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR NEZ012-NEZ015-
     NEZ018.

IA...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 AM CST TUESDAY FOR
     IAZ043-IAZ055-IAZ056.

     WINTER STORM WARNING FROM 6 AM MONDAY TO 6 AM CST TUESDAY FOR
     IAZ069-IAZ079-IAZ080-IAZ090-IAZ091.

&&

BOUSTEAD/DEWALD
Hazardous weather outlook, Mar 19, 5:32 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
532 PM CST SUN MAR 19 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201230-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
532 PM CST SUN MAR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

A MAJOR WINTER STORM WILL BEING TO AFFECT THE AREA TONIGHT.
OCCASIONAL SNOW IS EXPECTED THIS EVENING ALONG WITH SOME SCATTERED
AREAS OF SLEET. MORE STEADY SNOW IS EXPECTED OVER EASTERN NEBRASKA
AFTER MIDNIGHT AND TOWARD MONDAY MORNING. AS THE STORM SYSTEM LIFTS
NORTHEAST INTO KANSAS ON MONDAY...HEAVY SNOW WILL BEGIN TO FALL
OVER PARTS OF EASTERN NEBRASKA. SNOW WILL ALSO START TO SPREAD INTO
SOUTHWEST IOWA DURING THE MORNING HOURS ON MONDAY. THE HEAVIEST SNOW
DURING THE DAY IS EXPECTED TO FALL SOUTH OF A LINE FROM ALBION TO
BLAIR TO OAKLAND IOWA AND POINTS SOUTH. WINTER STORM WARNINGS
ARE IN EFFECT FOR THESE AREAS THROUGH TUESDAY MORNING. NORTH OF THIS
LINE...LIGHTER SNOW IS EXPECTED TO FALL DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

AS THE STRONG WINTER STORM CONTINUES TO MOVE ACROSS PARTS OF
KANSAS AND INTO MISSOURI MONDAY NIGHT...HEAVY SNOW IS EXPECTED TO
CONTINUE THROUGH THE EVENING HOURS SOUTH AND EAST OF A LINE FROM
COLUMBUS TO TEKAMAH TO OAKLAND IOWA. SNOW WILL START TO TAPER TO
FLURRIES LATE MONDAY NIGHT AND INTO THE DAY ON TUESDAY. SIGNIFICANT
STORM TOTAL ACCUMULATIONS ARE LIKELY OVER MOST OF EASTERN NEBRASKA
AND SOUTHWEST IOWA BY TUESDAY MORNING. STRONG EAST TO NORTHEAST
WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL ALSO ALLOW FOR SOME
BLOWING AND DRIFTING OF THE WET SNOW...ESPECIALLY IN OPEN AREAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE REQUESTED TO RELAY SNOWFALL INFORMATION TO THE
NATIONAL WEATHER.

BOUSTEAD

In the hours before

Local storm report, Mar 19, 12:04 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1204 PM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             PAPILLION               41.16N 96.04W
03/19/2006  M1.7 INCH        SARPY              NE   TRAINED SPOTTER

            SLUSHY ROADS. TEMPERATURE OF 31 DEGREES.

&&

DEWALD
Local storm report, Mar 19, 12:09 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1209 PM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     SNOW             PLATTSMOUTH             41.01N 95.89W
03/19/2006  E2.0 INCH        CASS               NE   LAW ENFORCEMENT

&&

DEWALD
Local storm report, Mar 19, 12:19 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1219 PM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             VALLEY                  41.31N 96.35W
03/19/2006  M2.6 INCH        DOUGLAS            NE   OFFICIAL NWS OBS

            2 INCHES OF SNOW STILL ON THE GROUND. WATER EQUIVALENT OF
            0.22 INCHES.

1200 PM     SNOW             LINCOLN                 40.82N 96.69W
03/19/2006  M1.2 INCH        LANCASTER          NE   CO-OP OBSERVER

            ESTIMATED SNOWFALL OF 1.2 INCHES. CURRENTLY 1/2 INCH OF
            SNOW ON THE GROUND DUE TO MELTING. WATER EQUIVALENT OF
            0.21 INCHES.

&&

DEWALD
Local storm report, Mar 19, 12:39 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1239 PM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     SNOW             WILBER                  40.48N 96.96W
03/19/2006  E4.0 INCH        SALINE             NE   EMERGENCY MNGR

            CURRENTLY EXPERIENCING A SLEET AND SNOW MIXTURE.

1230 PM     SNOW             4 W NORFOLK             42.03N 97.50W
03/19/2006  M5.5 INCH        MADISON            NE   CO-OP OBSERVER

            4 INCHES OF SNOWFALL STILL ON THE GROUND.

&&

DEWALD
Local storm report, Mar 19, 4:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
420 PM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             OMAHA                   41.26N 96.01W
03/19/2006  E3.0 INCH        DOUGLAS            NE   BROADCAST MEDIA

            FROM LOCAL TV METEOROLOGIST.

&&

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 winter storm. Local standard time, as filed.

Winter Storm, Antelope

When
March 19, 6:00 PM CST to March 21, 9:00 AM CST
Where
Antelope forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
March 19, 6:00 PM CST to March 21, 9:00 AM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Winter Storm, Platte

When
March 19, 6:00 PM CST to March 21, 9:00 AM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
March 19, 6:00 PM CST to March 21, 9:00 AM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
March 20, 12:00 AM CST to March 21, 9:00 AM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Winter Storm, Colfax

When
March 20, 3:00 AM CST to March 21, 9:00 AM CST
Where
Colfax forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Winter Storm, Pierce

When
March 20, 6:00 AM CST to March 21, 9:00 AM CST
Where
Pierce forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Winter Storm, Seward

When
March 20, 6:00 AM CST to March 21, 9:00 AM CST
Where
Seward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Winter Storm, Saunders

When
March 20, 6:00 AM CST to March 21, 9:00 AM CST
Where
Saunders forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Winter Storm, Stanton

When
March 20, 8:00 AM CST to March 21, 9:00 AM CST
Where
Stanton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Winter Storm, Cuming

When
March 20, 8:00 AM CST to March 21, 9:00 AM CST
Where
Cuming forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
March 20, 10:00 AM CST to March 21, 9:00 AM CST
Where
Wayne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
March 20, 12:00 PM CST to March 21, 9:00 AM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
March 20, 12:00 PM CST to March 21, 9:00 AM CST
Where
Butler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Winter Storm, Lancaster

When
March 20, 2:00 PM CST to March 21, 9:00 AM CST
Where
Lancaster forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
March 20, 2:00 PM CST to March 21, 9:00 AM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 20, 4:00 PM CST to March 21, 9:00 AM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
March 20, 6:00 PM CST to March 21, 9:00 AM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Winter Storm, Gage

When
March 20, 6:00 PM CST to March 21, 9:00 AM CST
Where
Gage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Winter Storm, Burt

When
March 20, 8:00 PM CST to March 21, 9:00 AM CST
Where
Burt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
March 20, 10:00 PM CST to March 21, 9:00 AM CST
Where
Pawnee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
March 20, 10:00 PM CST to March 21, 9:00 AM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Winter Storm, Cedar

When
March 21, 12:00 AM CST to 9:00 AM CST
Where
Cedar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Winter Storm, Thurston

When
March 21, 12:00 AM CST to 9:00 AM CST
Where
Thurston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
March 21, 12:00 AM CST to 9:00 AM CST
Where
Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Winter Storm, Sarpy

When
March 21, 12:00 AM CST to 9:00 AM CST
Where
Sarpy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
March 21, 6:00 AM CST to 9:00 AM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Winter Storm, Otoe

When
March 21, 6:00 AM CST to 9:00 AM CST
Where
Otoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496000, 5496001, 5496002, 5496003, 5496004, 5496005, 5496006, 5496007, 5496008, 5496009, 5496010, 5496011, 5496012, 5496013, 5496014, 5496015, 5496016, 5496017, 5496018, 5496019, 5496020, 5496021, 5496022, 5496023, 5496024, 5496025, 5496026, 5496027.